Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 20, NWS Dodge City, KS

April 3, 200921 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Apr 3, 2009, 10:13 AM CDT for 21 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2009, 10:13 AM CDT (15:13 UTC)
Expired
Apr 3, 2009, 3:32 PM CDT
In force
5 hr
Issued by
NWS Dodge City, KS
All 21 counties

Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 27 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2417 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 031513
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1013 AM CDT FRI APR 3 2009

...STRONG AND GUSTY SOUTH WINDS TODAY...

.ANOTHER VERY STRONG STORM WILL BEGIN DEVELOPING ACROSS THE
ROCKIES TODAY. A DEEP LEESIDE TROUGH WILL DEVELOP AT THE SURFACE
WITH AN INCREASING PRESSURE GRADIENT THROUGH THE DAY. WINDS WILL
BE STRONGEST AND MOST GUSTY DURING THE EARLY AND MID AFTERNOON
HOURS BEFORE DECREASING IN INTENSITY BY LATE THIS AFTERNOON AND
EARLY THIS EVENING.

KSZ030-031-043>046-062>066-075>080-085>088-032315-
/O.NEW.KDDC.WI.Y.0020.090403T1513Z-090404T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-STEVENS-SEWARD-
MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...
JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...
HUDSON...ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA
1013 AM CDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTH WINDS OF 25 TO 35 MPH WILL DEVELOP AND PERSIST THROUGH THE
AFTERNOON HOURS ACROSS MUCH OF SOUTHWEST KANSAS. WIND GUSTS WILL
FREQUENTLY REACH 40 TO 45 MPH AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

UMSCHEID
1 follow-up statement
000 
WWUS73 KDDC 032032
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT FRI APR 3 2009

...STRONG WINDS LIKELY SATURDAY AFTERNOON INTO THE NIGHT...

.A RAPIDLY DEEPENING AREA OF LOW PRESSURE WILL MOVE FROM COLORADO
INTO THE SOUTHERN NEBRASKA ON SATURDAY. STRONG WEST TO
SOUTHWEST SURFACE WINDS ARE EXPECTED TO DEVELOP BY AFTERNOON.
THESE WINDS WILL SHIFT TO THE NORTHWEST BY EVENING IN THE WAKE OF
A COLD FRONTAL PASSAGE.

KSZ030-031-043>046-062>066-075>080-085>088-040445-
/O.CAN.KDDC.WI.Y.0020.000000T0000Z-090404T0000Z/
/O.NEW.KDDC.HW.A.0001.090404T1800Z-090405T0600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-STEVENS-SEWARD-
MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...
JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...
HUDSON...ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA
332 PM CDT FRI APR 3 2009

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT. THE WIND ADVISORY HAS BEEN CANCELLED. 

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP BY SATURDAY
AFTERNOON. SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH, PERHAPS
HIGHER, ARE LIKELY. THESE WINDS WILL BECOME NORTHWESTERLY BY
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

KSZ061-074-081-084-089-090-040445-
/O.NEW.KDDC.HW.A.0001.090404T1800Z-090405T0600Z/
HAMILTON-STANTON-PRATT-MORTON-COMANCHE-BARBER-
INCLUDING THE CITIES OF...SYRACUSE...JOHNSON CITY...PRATT...
ELKHART...RICHFIELD...COLDWATER...PROTECTION...MEDICINE LODGE...
KIOWA...SUN CITY
332 PM CDT FRI APR 3 2009 /232 PM MDT FRI APR 3 2009/

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT. 

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP BY SATURDAY
AFTERNOON. SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH, PERHAPS
HIGHER, ARE LIKELY. THESE WINDS WILL BECOME NORTHWESTERLY BY
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

EKB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Apr 3, 3:30 AM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Apr 3, 3:30 AM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT FRI APR 3 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP LATE IN THE
PERIOD AND TEMPERATURES.

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES WEAK UPPER LEVEL
RIDGING MOVING EAST ACROSS THE ROCKIES AND JUST BEGINNING TO EDGE
INTO THE CENTRAL PLAINS. MEANWHILE, A STRONG UPPER LEVEL TROUGH OF
LOW PRESSURE IS DROPPING SOUTHEAST AND JUST PUSHING ASHORE INTO THE
PACIFIC NORTHWEST. A +90KT UPPER LEVEL JET IS DIVING SOUTHEAST JUST
OFF THE WEST COAST OF CANADA AND INTO NORTHERN CALIFORNIA. AT THE
SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE IS STRENGTHENING IN
EASTERN COLORADO.

SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE WEAK UPPER
LEVEL RIDGE CONTINUING TO MOVE EAST ACROSS THE CENTRAL PLAINS TODAY
HELPING TO KEEP CONDITIONS MOSTLY DRY BEFORE EXITING EAST OUT OF
THE REGION TONIGHT. MEANWHILE, THE STRONG UPPER LEVEL TROUGH IN
THE PACIFIC NORTHWEST WILL DIG SOUTHEAST INTO THE FOUR CORNERS
REGION BY EARLY SATURDAY MORNING. THIS SYSTEM WILL BRING THE NEXT
POSSIBILITY FOR PRECIP ACROSS WESTERN KANSAS INTO SATURDAY AS THE
UPPER LEVEL TROUGH DEVELOPS INTO A CLOSED OFF LOW AND LIFTS
NORTHEAST ACROSS WESTERN KANSAS LATE SATURDAY AFTERNOON. LEE SIDE
TROUGH IN EASTERN COLORADO WILL CONTINUE TO STRENGTHEN TODAY
DEVELOPING INTO A SURFACE LOW BY THIS EVENING. THIS WILL ALLOW
GULF MOISTURE TO ADVECT NORTH INTO THE CENTRAL PLAINS THROUGH
SATURDAY. HOWEVER, BOTH THE GFS AND UKMET SHOW THAT THIS MOISTURE
RETURN WILL BE LIMITED ACROSS THE FORECAST AREA AS THE SURFACE LOW
MOVES SLOWLY EAST INTO WESTERN KANSAS SATURDAY MORNING. BETTER
MOISTURE AVAILABILITY WILL BE IN EASTERN KANSAS WITH DEWPOINTS AT
H85 UP NEAR 5C. RIGHT NOW, ALL INDICATIONS ARE THAT THE BEST
CHANCE FOR PRECIP WILL BE JUST OFF TO THE NORTH AND EAST OF OUR
CWA, ESPECIALLY INTO NEBRASKA. ALL MODELS DO SHOW A STRONG H5 VORT MAX
INTENSIFYING JUST AS IT MOVES EAST ACROSS WESTERN KANSAS MID DAY
SATURDAY. HOWEVER, THE BEST VERTICAL LIFT WILL BE ON THE NORTH
SIDE OF THE UPPER LOW IN NEBRASKA WITH A STRONG +130KT UPPER LEVEL
JET REMAINING WELL SOUTH STREAMING EAST ACROSS THE MID SECTION OF
TEXAS. THE BETTER CHANCE FOR ANY DEVELOPING PRECIP WILL BE MORE
LIKELY TO FALL ACROSS OUR NORTH WITH THE LESSER LIKELIHOOD ALONG
THE OKLAHOMA BORDER. CANNOT COMPLETELY RULE OUT THE CHANCE FOR
PRECIP THERE SO WILL STAY WITH SLIGHT POPS ACROSS OUR SOUTH WITH
ONLY CHANCE POPS NORTH. ANY POSSIBLE PRECIP WILL BE IN THE FORM
OF RAIN THROUGH SATURDAY EVENING WITH A POSSIBLE SWITCHOVER TO
SNOW AFTER MIDNIGHT IN WRAPAROUND CONDITIONS AS THE SURFACE LOW
PUSHES EAST AND COLDER AIR ADVECTS SOUTH INTO WESTERN KANSAS
BEHIND A COLD FRONT.

A WARMER DAY CAN BE EXPECTED TODAY AS STRONG LOW LEVEL SOUTHERLIES
DOMINATE ACROSS WESTERN KANSAS THROUGH TONIGHT. THE GFS, UKMET, AND
NAM SHOW TEMPERATURES AT H85 RANGING FROM AROUND 9C IN OUR EAST TO
NEAR 20C IN OUR EXTREME SOUTHWEST. EXPECT HIGHS IN THE MID TO UPPER
60S(F) EAST TO THE LOW TO MID 70S(F) WEST TODAY, ESPECIALLY WITH THE
HELP OF MOSTLY CLEAR TO ONLY PARTLY CLOUDY SKIES. TEMPERATURES WILL
BE A BIT WARMER TONIGHT AS WELL AS SOUTHERLY WINDS CONTINUE OVERNIGHT.
TEMPERATURES AT H85 WILL RANGE FROM AROUND 10C NORTH TO NEAR 14C
ALONG OUR SOUTHERN BORDER. EXPECT LOWS MAINLY IN THE 40S(F)
TONIGHT WITH A FEW UPPER 30S(F) POSSIBLE NORTHWEST. HIGHS SATURDAY
WILL BE A CHALLENGE AS A COLD FRONT PUSHES THROUGH WESTERN KANSAS.
THE TIMING OF THE FROPA, INCREASED CLOUDINESS AND THE POSSIBILITY
FOR RAIN WILL ALL PLAY A FACTOR. ALL MODELS INDICATE THE FRONT
BEGINNING TO PUSH INTO THE CWA FROM THE NORTHWEST BY EARLY
SATURDAY AFTERNOON AND COMPLETELY MOVING ACROSS SOUTHWEST KANSAS
BY EARLY EVENING. TEMPERATURES AT H85 WILL RANGE FROM AROUND 10C
IN THE NORTHWEST BEFORE THE FRONT BEGINS TO PUSH THROUGH WITH NEAR
13C IN OUR SOUTHEAST AHEAD OF THE FRONT. EXPECT HIGHS TO BE REACHED
IN OUR NORTHWEST BY LATE MORNING/EARLY AFTERNOON WITH TEMPERATURES
UP INTO THE 50S(F). HIGHS IN THE SOUTHEAST WILL REACH INTO THE
LOW TO MID 70S(F). STRONG COLD AIR ADVECTION ACROSS WESTERN KANSAS
IN WAKE OF THE COLD FROPA WILL RESULT IN LOWS SATURDAY NIGHT
DROPPING BACK DOWN INTO THE 20S(F) ACROSS MUCH OF THE CWA WITH
30S(F) IN THE SOUTHEAST AS TEMPERATURES AT H85 FALL JUST BELOW
0C. PLAN NO SIGNIFICANT CHANGES IN TEMPERATURES.

DAYS 3-7...

THE MAIN FORECAST CONCERNS IN THIS EXTENDED PERIOD ARE STRONG WINDS
ON SUNDAY MORNING AND LIGHT PRECIP CHANCES THEN HIGH TEMPERATURES ON
WEDNESDAY.

MODELS IN GOOD AGREEMENT WITH UPPER LOW IN SOUTHEAST NEBRASKA ON
SUNDAY MORNING WITH STRONG WINDS ON THE BACKSIDE OVER WESTERN
KANSAS. MAY NEED A WIND ADVISORY FOR SUNDAY MORNING. THERE IS ALSO A
SLIGHT CHANCE FOR LIGHT SNOW NORTH AND NORTHEAST AND KEPT SMALL POPS
GOING. THEN UPPER TROUGH MOVES EAST INTO THE EASTERN CONUS WHILE
NORTHWEST FLOW DEVELOPS OVER THE PLAINS INTO TUESDAY. THE NEXT UPPER
LOW THEN FORECAST INTO THE PLAINS IS ON THURSDAY MORNING BUT THE GFS
STILL LOOKS TOO FAST COMPARED TO CANADIAN AND NEW ECMWF. VERY WARM
TEMPS ARE FORECAST BY THE ECMWF AND IN THE LOWER 80S. WILL HEDGE
TOWARD THE WARMER SOLUTION. SOME LIGHT RAIN OR LIGHT SNOW IS ALSO
FORECAST WITH COLD FRONT ON THURSDAY NIGHT INTO EARLY FRIDAY AND
WILL LEAVE CURRENT LOW POPS INTACT.

HIGH TEMPS WARM FROM THE MID 40S ON SUNDAY AND MONDAY INTO THE 60S
ON TUESDAY AND POSSIBLY 70S ON WEDNESDAY, THEN FALL BACK INTO THE
50S FOR THURSDAY. LOWS ARE COOL AND IN THE 20S ON SUNDAY INTO
TUESDAY MORNING THEN WARM INTO THE 40S ON WEDNESDAY MORNING AND BACK
INTO THE 30S BY THURSDAY MORNING.

&&

.AVIATION...

SOME MID CLOUDS INCREASE THIS MORNING THEN BECOME MOSTLY SUNNY IN
THE AFTERNOON. SOUTH WINDS INCREASE TO 25KTS WITH GUSTS TO 35KTS BY
18Z AS SURFACE LOW DEVELOPS IN THE LEE OF THE ROCKIES. SURFACE WINDS
LOOK TO STAY UP TO 15 TO 25KTS OVERNIGHT. THERE IS A SLIGHT CHANCE
FOR A SHOWER OR THUNDERSTORM IN THE HAYS AREA AS MOISTURE INCREASES
LATE FRIDAY NIGHT INTO SATURDAY MORNING AHEAD OF UPPER LOW BUT WILL
NOT CARRY IN TAF AT THIS TIME BECAUSE OF UNCERTAINTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  42  62  29 /   0  10  20  10
GCK  72  40  57  27 /   0  10  20  20
EHA  73  45  56  27 /   0  10  20  10
LBL  75  43  60  29 /   0  10  10  10
HYS  67  40  60  28 /   0  10  40  40
P28  67  45  72  33 /   0  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/06/06
Hazardous weather outlook, Apr 3, 4:46 AM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT FRI APR 3 2009

KSZ030-031-043>046-061>066-074>081-084>090-041000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT FRI APR 3 2009 /346 AM MDT FRI APR 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW WILL DEVELOP AND STRENGTHEN IN EASTERN COLORADO TODAY.
THIS WILL CREATE A PRESSURE GRADIENT ACROSS WESTERN KANSAS THAT WILL
TIGHTEN THROUGH THIS AFTERNOON. AS A RESULT, SOUTHERLY WINDS WILL
BEGIN TO STRENGTHEN THIS MORNING AND INCREASE THROUGH THIS AFTERNOON
WITH SPEEDS OF 20 TO 30 MPH AND GUSTS UP TO 40 MPH. ANY OUTDOOR
BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A STRONG COLD FRONT WILL MOVE SOUTHEAST INTO NORTHWEST KANSAS
LATE SATURDAY MORNING AND MOVE ACROSS SOUTHWEST KANSAS BY MID
AFTERNOON. WINDS WILL BECOME FAIRLY STRONG OUT OF THE NORTHWEST
AS THE FRONT MOVES THROUGH. ANY OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:32 PM CDTHigh Wind WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more11 hr

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.